Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS El Paso, TX

August 12, 2005Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 12, 2005, 4:23 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 4:23 PM MDT (22:23 UTC)
Expired
Aug 12, 2005, 7:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 125 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 122230
FFWEPZ
NMC051-130130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN NEW MEXICO
  TO INCLUDE THE TOWN OF HILLSBORO

* UNTIL 730 PM MDT

* AT 415 PM MDT...THE PUBLIC REPORTED PERCHA CREEK WAS FLOWING 
BANKFULL AND NEARING THE THE BASE OF ONE OF THE BRIDGES NEAR TOWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TRAVEL IS DISCOURAGED AT THIS TIME ALONG HIGHWAY 27 BETWEEN
NUTT AND HILLSBORO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TURN AROUND DONT DROWN.

MONITOR YOUR LOCAL MEDIA OR NOAA WEATHER RADIO FOR UPDATES.

LAT...LON 3305 10738 3283 10734 3281 10757 3302 10758

$$

20 / NOVLAN
1 follow-up statement
000 
WGUS74 KEPZ 130055
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
654 PM MDT FRI AUG 12 2005

NMC051-130130-
SIERRA NM-
654 PM MDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR CENTRAL
SIERRA COUNTY...

AT 630 PM MDT...TRAINED WEATHER SPOTTERS REPORTED WATER LEVELS IN 
THE PERCHA RIVER DROPPING ROUGHLY 5 FEET IN THE LAST FEW HOURS. 
HOWEVER...STEADY LIGHT RAIN IS STILL BEING REPORTED ACROSS SECTIONS 
OF CENTRAL SIERRA COUNTY IN NEW MEXICO. WITH ALREADY SATURATED 
GROUND...FLOODING POTENTIAL REMAINS FOR LOW LYING SECTIONS ALONG  
HIGHWAYS 152 AND 27 NEAR HILLSBORO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN.

LAT...LON 3305 10738 3283 10734 3281 10757 3302 10758

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:30 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT FRI AUG 12 2005

.SYNOPSIS...
DEEP AND ABUNDANT MOISTURE REMAINS IN THE AIRMASS OVER THE REGION.
NUMEROUS ATMOSPHERIC FEATURES ARE PASSING ACROSS THE BORDERLAND
CREATING UNSTABLE CONDITIONS. THIS WILL KEEP SCATTERED TO NUMEROUS
THUNDERSTORMS...ACCOMPANIED BY HEAVY RAINFALL...LIKELY TONIGHT AND
PARTS OF SATURDAY AND SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WITH HEAVY
RAIN ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND. SOUTHWEST FLOW
ALOFT WILL BEGIN PUSHING SOME OF THE MOISTURE EAST OF THE AREA ON
MONDAY AND TUESDAY REDUCING THUNDERSTORMS OVER THE AREA.

&&

.DISCUSSION...
LOTS GOING ON OVER THE CWFA TODAY. AM THUNDER OVER DONA ANA...OTERO
...AND EL PASO COUNTY HAS NOT RELENTED ALL DAY. THERE HAS BEEN NO
MOVEMENT ON THESE STORMS AND EL PASO COUNTY HAS SUFFERED THE BRUNT
OF THE RAINFALL. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE
EASTERN 2/3RDS OF THE CWFA. THERE HAS BEEN QUITE A BIT OF MINOR
FLOODING OVER THE CITY.

THERE ARE A LOT OF ATMOSPHERIC VARIABLES CONTRIBUTING TO THE CURRENT
STORM ACTIVITY. A MID LEVEL TROUGH IS SLOWLY PASSING OVER THE CWFA.
AT THE SURFACE THERE HAS BEEN SOME WIND AND THUS MOISTURE
CONVERGENCE. ALOFT THE UPPER LOW OVER THE BAJA IN CONCERT WITH THE
UPPER TROUGH TO OUR NORTH IS PRODUCING UPPER LEVEL DIVERGENCE. THUS
MULTIPLE INGREDIENTS AS ALL LEVELS ARE COMING TOGETHER TO ENCOURAGE
STORM ACTIVITY. 12Z SOUNDING SHOWED A MARKED INCREASE IN PW WITH
ALMOST 1.5 AND WELL ABOVE NORMAL. THE WIND PROFILE FAVORS LL STORM
INFLOW AND THE WINDS ALOFT FAVOR SLOW STORM MOTION. THUS HEAVY AND
LONG DURATION RAINS ARE LIKELY. A FLASH FLOOD WATCH HAS BEEN ISSUED
AND WILL CONTINUE INTO THE EVENING.

NOT A LOT OF CHANGE FOR SATURDAY OR SUNDAY. THE LOW TO OUR WEST DOES
APPROACH AND HELP TO ADD SOME DYNAMICS. ALOFT A VORT TUBE ORIENTED
NE-SW OVER N NM SAGS SOUTH TOWARD THE AREA. THE HIGH MOISTURE LEVELS
CONTINUE SO WE SHOULD SEE SOME KIND OF REPEAT WITH HIGH POPS
NECESSARY.

FOR THE EARLY PART OF NEXT WEEK...DEEPER SW FLOW DRIES OUT OUR MID
AND UPPER LEVELS. A LOT OF THE DYNAMICS WILL BE MISSING SO STORM
ACTIVITY SHOULD BE REDUCED WITH WARMER TEMPERATURES EXPECTED.

SECOND HALF OF THE WEEK A HUGE UPPER HIGH OVER THE SE U.S. BEGINS TO
FOCUS MOISTURE BACK OVER THE AREA FROM THE EAST. THUS SHOULD BEGIN
TO SEE AN INCREASE IN POPS AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  86  66  89  70 /  60  30  30  30  30
SIERRA BLANCA TX        63  86  63  86  66 /  60  30  30  30  30
LAS CRUCES              66  85  66  89  68 /  60  40  40  30  30
ALAMOGORDO              62  84  61  85  63 /  60  40  40  30  30
CLOUDCROFT              45  67  44  64  45 /  50  40  40  30  30
TRUTH OR CONSEQUENCES   63  85  63  85  67 /  60  40  40  30  30
SILVER CITY             55  77  54  79  59 /  50  40  40  30  30
DEMING                  64  86  65  89  67 /  60  30  30  20  20
LORDSBURG               63  85  64  87  67 /  40  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THIS EVENING UNTIL 10 PM
TXZ055>056
NMZ023>25-030>032.

&&

14 / BIRD
Hazardous weather outlook, Aug 12, 11:00 AM MDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT FRI AUG 12 2005

NMZ022>025-030>032-TXZ055-056-122200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN WITH ISOLATED STORMS
PRODUCING OVER ONE INCH OF RAIN CAUSING LOCALLIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

FRIDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS. PRIMARY THREAT WILL CONTINUE TO
BE LOCALLY HEAVY RAINS AND FLASH FLOODING. A FEW STORMS MAY ALSO
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

MONDAY THROUGH WEDNESDAY...
COVERAGE OF THUNDERSTORMS WILL DECREASE TO ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SUNDAY.

BIRD

In the hours before

Local storm report, Aug 12, 3:33 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
333 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      DEMING                  32.26N 107.75W
08/12/2005                   LUNA               NM   LAW ENFORCEMENT

            WIDESPREAD FLOODING. NUMEROUS STREETS INUNDATED WITH
            WATER. HOUSES FLOODED.

&&

TRIPOLI
Local storm report, Aug 12, 3:33 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
333 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      DEMING                  32.26N 107.75W
08/12/2005                   LUNA               NM   LAW ENFORCEMENT

            WIDESPREAD FLOODING. NUMEROUS STREETS INUNDATED WITH
            WATER. HOUSES FLOODED.

&&

TRIPOLI
Local storm report, Aug 12, 4:09 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 N DEMING              32.25N 107.74W
08/12/2005                   LUNA               NM   TRAINED SPOTTER

            BACKYARD FLOODED. TORRENTIAL RAINS CONTINUE.

0230 PM     FLASH FLOOD      DEMING                  32.26N 107.75W
08/12/2005                   LUNA               NM   LAW ENFORCEMENT

            REPORTS OF WIDESPREAD STREET FOOODING. HOUSES ALSO
            FLOODED. SANDBAGS BEING PUT UP.

&&

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana42 min
Aug 12, 2:00 PM MDTFlash Flood WarningEPZLuna2 hr
Aug 12, 3:06 PM MDTFlash Flood WarningEPZLuna114 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.